Combining a dextromethorphan-containing medication like NyQuil with an SSRI medication like Zoloft might result in a severe drug interaction known as serotonin syndrome. SSRI medications, also known as selective serotonin reuptake inhibitors, are often prescribed to treat depression. According to Medline Plus, the FDA has demanded that SSRI manufacturers put serotonin syndrome warnings on their labels.
According to the Mayo Clinic, certain drugs significantly raise serotonin levels in the body. Serotonin is a naturally occurring substance that aids in the functioning of the brain and nerve cells. When much serotonin accumulates, however, it can produce mild to severe reactions that may necessitate emergency medical treatment.
Serotonin syndrome is characterised by agitation, diarrhoea, fever, heart palpitations, elevated blood pressure, hallucinations, coordination issues, heavy perspiration, shivering, nausea, and vomiting. It is more likely to occur after taking a new drug or raising the dosage of an existing drug. Anyone exhibiting symptoms of this illness should seek medical assistance immediately. Without treatment, the syndrome is potentially fatal. With hospital therapy that is thoroughly monitored, the symptoms can subside within 24 hours. Doctors may recommend a couple of days of hospitalisation for observation.
Mixing cold and sleep meds with SSRI or SNRI medications is extremely risky.